We have received many inquiries regarding the FDA’s recent recall of Valsartan (Diovan). It turns out that there is an “impurity” in a large number of Valsartan products around the world. This impurity has been found in trace amounts in these pills and is listed as “probable human carcinogen”. The potential harmful effects of this compound are theoretical at this point. There is a lot that is currently unknown.
My recommendation at this point would be to stop valsartan and to switch to Losartan. Losartan is in the same family of medication and tends to be generally side effect free.
As far as exposure to this compound, there is really no recommendation for additional cancer screening or other type of testing at this time. I will be keeping an eye on the medical literature for the follow-up on this over the next year.
If you would like to see more detailed information, FDA.gov has a nice concise press release.
If you are making the change in medication, keep an eye on your blood pressure over the next first few weeks following the change just to make sure that there is no significant fluctuations. I would expect to see none.
Feel free to call the office with any questions or concerns.
J. Kevin Lynch, MD. FACP